Do Cough Medicines with Codeine Put Kids at Risk?
The U.S. Food and Drug Administration (FDA) is currently looking at the safety of codeine in cough medicines for children. Most people use cough medicine to treat symptoms caused by the common cold, flu, allergies or other breathing illnesses. While cough medications with codeine work well in relieving symptoms in adults, it doesn’t offer much relief in children. In fact, one side effect of concern is the slowed rate of breathing, which means the child’s body may not have the ability to get enough oxygen.
When giving any medication to your child, it is important to read the product label and make sure to give the correct dose. If your child is taking a medication with codeine and you notice your child is having difficulty breathing, go to the nearest emergency room or dial 911. If you have questions about codeine or its use, talk with your child’s health care provider or pharmacist.